Alert archive / Nevada / High Wind Watches in 2012

High Wind Watch 1, NWS Reno, NV

February 26, 20125 counties in Nevada; Mono County, California

NWS Reno, NV issued this high wind watch at Feb 26, 2012, 2:47 PM PST for 5 counties in Nevada; Mono County, California. It took effect at Feb 28, 2012, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2012, 2:47 PM PST (22:47 UTC)
In effect from
Feb 28, 2012, 10:00 PM PST
Expired
Feb 28, 2012, 3:43 AM PST
In force
Issued by
NWS Reno, NV

Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WWUS75 KREV 262247
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
247 PM PST SUN FEB 26 2012

...STRONG WINDS POSSIBLE TUESDAY NIGHT AND WEDNESDAY...

.LOW PRESSURE WILL REACH THE PACIFIC NORTHWEST COAST TUESDAY WITH
INCREASING WINDS ACROSS THE EASTERN SIERRA AND WESTERN NEVADA. THE
STRONGEST WINDS ARE FORECAST TO OCCUR ON WEDNESDAY ALONG HIGHWAY
395 FROM RENO SOUTHWARD THROUGH MONO COUNTY.

NVZ003-271200-
/O.NEW.KREV.HW.A.0001.120229T1200Z-120301T0600Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...GARDNERVILLE...VIRGINIA CITY
247 PM PST SUN FEB 26 2012

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING. 

* TIMING: WINDS WILL INCREASE LATE TUESDAY NIGHT AND PERSIST
  THROUGH WEDNESDAY EVENING.

* WINDS: SOUTH TO SOUTHWEST AT 20 TO 35 MPH WITH GUSTS TO 60 MPH
  ARE POSSIBLE. GUSTS TO 70 MPH ARE LIKELY IN THE FOOTHILLS AND
  WIND PRONE AREAS ALONG HIGHWAY 395.

* IMPACTS: STRONG CROSS WINDS WILL AFFECT TRAVEL ALONG HIGHWAY
  395 FROM RENO SOUTH INTO THE CARSON VALLEY. HIGH PROFILE
  VEHICLES SHOULD DELAY TRAVEL OR CONSIDER AN ALTERNATE ROUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG DAMAGING
WINDS TO AFFECT THE AREA.  CONTINUE TO MONITOR THE LATEST
FORECASTS AT WEATHER.GOV/RENO.  

&&

$$

CAZ073-271200-
/O.NEW.KREV.HW.A.0001.120229T1200Z-120301T0600Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...MAMMOTH LAKES
247 PM PST SUN FEB 26 2012

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING. 

* TIMING: WINDS WILL INCREASE LATE TUESDAY NIGHT AND PERSIST
  THROUGH WEDNESDAY EVENING.

* WINDS: SOUTH TO SOUTHWEST AT 20 TO 35 MPH WITH GUSTS TO 60 MPH
  ARE POSSIBLE. GUSTS TO 70 MPH ARE LIKELY IN CANYONS AND WIND
  PRONE AREAS ALONG HIGHWAY 395.

* SIERRA RIDGE WINDS OVER 100 MPH ARE LIKELY.

* IMPACTS: STRONG CROSS WINDS WILL AFFECT TRAVEL ALONG HIGHWAY 395
  THROUGH MONO COUNTY. HIGH PROFILE VEHICLES SHOULD DELAY TRAVEL
  OR CONSIDER AN ALTERNATE ROUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG DAMAGING
WINDS TO AFFECT THE AREA.  CONTINUE TO MONITOR THE LATEST
FORECASTS AT WEATHER.GOV/RENO.  

&&

$$

BRONG

HTTP://WEATHER.GOV/RENO
3 follow-up statements
324 
WWUS75 KREV 271127
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
327 AM PST MON FEB 27 2012

...STRONG WINDS POSSIBLE TUESDAY NIGHT AND WEDNESDAY...

.LOW PRESSURE WILL REACH THE PACIFIC NORTHWEST COAST TUESDAY WITH
INCREASING WINDS ACROSS THE EASTERN SIERRA AND WESTERN NEVADA.
THE STRONGEST WINDS ARE FORECAST TO OCCUR ON WEDNESDAY ALONG
HIGHWAY 395 FROM RENO SOUTHWARD THROUGH MONO COUNTY.

NVZ003-280100-
/O.CON.KREV.HW.A.0001.120229T1200Z-120301T0600Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...GARDNERVILLE...VIRGINIA CITY
327 AM PST MON FEB 27 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT
THROUGH WEDNESDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT
THROUGH WEDNESDAY EVENING. 

* TIMING: WINDS WILL INCREASE LATE TUESDAY NIGHT AND PERSIST 
  THROUGH WEDNESDAY EVENING.

* WINDS: SOUTH TO SOUTHWEST AT 20 TO 35 MPH WITH GUSTS TO 60 
  MPH ARE POSSIBLE. GUSTS TO 70 MPH ARE LIKELY IN THE 
  FOOTHILLS AND WIND PRONE AREAS ALONG HIGHWAY 395.

* IMPACTS: STRONG CROSS WINDS WILL AFFECT TRAVEL ALONG HIGHWAY 
  395 FROM RENO SOUTH INTO THE CARSON VALLEY. HIGH PROFILE 
  VEHICLES SHOULD DELAY TRAVEL OR CONSIDER AN ALTERNATE ROUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG DAMAGING
WINDS TO AFFECT THE AREA.  CONTINUE TO MONITOR THE LATEST
FORECASTS AT WEATHER.GOV/RENO.

&&

$$

CAZ073-280100-
/O.CON.KREV.HW.A.0001.120229T1200Z-120301T0600Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...MAMMOTH LAKES
327 AM PST MON FEB 27 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT
THROUGH WEDNESDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT
THROUGH WEDNESDAY EVENING. 

* TIMING: WINDS WILL INCREASE LATE TUESDAY NIGHT AND PERSIST 
  THROUGH WEDNESDAY EVENING.

* WINDS: SOUTH TO SOUTHWEST AT 20 TO 30 MPH WITH GUSTS TO 60 MPH
  ARE POSSIBLE. GUSTS TO 70 MPH ARE LIKELY IN CANYONS AND WIND
  PRONE AREAS ALONG HIGHWAY 395.

* SIERRA RIDGE WINDS OVER 100 MPH ARE LIKELY.

* IMPACTS: STRONG CROSS WINDS WILL AFFECT TRAVEL ALONG HIGHWAY
  395 THROUGH MONO COUNTY. HIGH PROFILE VEHICLES SHOULD DELAY 
  TRAVEL OR CONSIDER AN ALTERNATE ROUTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG DAMAGING
WINDS TO AFFECT THE AREA.  CONTINUE TO MONITOR THE LATEST
FORECASTS AT WEATHER.GOV/RENO.

&&

$$


HTTP://WEATHER.GOV/RENO
655 
WWUS75 KREV 272243
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
243 PM PST MON FEB 27 2012

...STRONG WINDS POSSIBLE TUESDAY NIGHT AND WEDNESDAY...

.LOW PRESSURE WILL REACH THE PACIFIC NORTHWEST COAST TUESDAY WITH
INCREASING WINDS ACROSS THE EASTERN SIERRA AND WESTERN NEVADA.
THE STRONGEST WINDS ARE FORECAST TO OCCUR ON WEDNESDAY ALONG
HIGHWAY 395 FROM RENO SOUTHWARD THROUGH MONO COUNTY. STRONG WINDS
ARE ALSO POSSIBLE ALONG HIGHWAY 95 IN MINERAL COUNTY.

NVZ001-281200-
/O.EXA.KREV.HW.A.0001.120229T1200Z-120301T0600Z/
MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY
243 PM PST MON FEB 27 2012

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING. 

* TIMING: WINDS WILL INCREASE LATE TUESDAY NIGHT AND PERSIST
  THROUGH WEDNESDAY EVENING.

* WINDS: SOUTH TO SOUTHWEST AT 20 TO 35 MPH WITH GUSTS TO 60 MPH
  ARE POSSIBLE. GUSTS TO 70 MPH ARE LIKELY IN CANYONS AND WIND
  PRONE AREAS ALONG HIGHWAY 95...ESPECIALLY NEAR WALKER LAKE.

* IMPACTS: STRONG CROSS WINDS WILL AFFECT TRAVEL ALONG HIGHWAY 95.
  HIGH WINDS HAVE THE POTENTIAL TO FORCE TEMPORARY CLOSURE OF
  HIGHWAY 95 FROM SCHURZ TO HAWTHORNE. HIGH PROFILE VEHICLES
  SHOULD DELAY TRAVEL OR CONSIDER AN ALTERNATE ROUTE. AREAS OF
  BLOWING DUST MAY ALSO RESULT IN LOW VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG DAMAGING
WINDS TO AFFECT THE AREA.  CONTINUE TO MONITOR THE LATEST
FORECASTS AT WEATHER.GOV/RENO.

&&

$$

NVZ003-281200-
/O.EXT.KREV.HW.A.0001.120229T0600Z-120301T0000Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...GARDNERVILLE...VIRGINIA CITY
243 PM PST MON FEB 27 2012

...HIGH WIND WATCH NOW IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY AFTERNOON...

THE HIGH WIND WATCH IS NOW IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY AFTERNOON. 

* TIMING: WINDS WILL INCREASE LATE TUESDAY NIGHT AND PERSIST 
  THROUGH WEDNESDAY EVENING.

* WINDS: SOUTH TO SOUTHWEST AT 20 TO 35 MPH WITH GUSTS TO 60 MPH
  ARE POSSIBLE. GUSTS TO 70 MPH ARE POSSIBLE IN THE FOOTHILLS AND
  WIND PRONE AREAS ALONG HIGHWAY 395.

* IMPACTS: STRONG CROSS WINDS WILL AFFECT TRAVEL ALONG HIGHWAY 
  395 FROM RENO SOUTH INTO THE CARSON VALLEY. HIGH PROFILE 
  VEHICLES SHOULD DELAY TRAVEL OR CONSIDER AN ALTERNATE ROUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG DAMAGING
WINDS TO AFFECT THE AREA.  CONTINUE TO MONITOR THE LATEST
FORECASTS AT WEATHER.GOV/RENO.

&&

$$

CAZ073-281200-
/O.CON.KREV.HW.A.0001.120229T1200Z-120301T0600Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...MAMMOTH LAKES
243 PM PST MON FEB 27 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT
THROUGH WEDNESDAY EVENING. 

* TIMING: WINDS WILL INCREASE LATE TUESDAY NIGHT AND PERSIST 
  THROUGH WEDNESDAY EVENING.

* WINDS: SOUTH TO SOUTHWEST AT 25 TO 40 MPH WITH GUSTS TO 70 MPH
  ARE POSSIBLE. GUSTS TO 80 MPH ARE POSSIBLE IN CANYONS AND WIND
  PRONE AREAS ALONG HIGHWAY 395.

* SIERRA RIDGE WINDS OVER 100 MPH ARE LIKELY.

* IMPACTS: STRONG CROSS WINDS WILL AFFECT TRAVEL ALONG HIGHWAY 
  395 THROUGH MONO COUNTY. HIGH PROFILE VEHICLES SHOULD DELAY 
  TRAVEL OR CONSIDER AN ALTERNATE ROUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG DAMAGING
WINDS TO AFFECT THE AREA.  CONTINUE TO MONITOR THE LATEST
FORECASTS AT WEATHER.GOV/RENO.

&&

$$


HTTP://WEATHER.GOV/RENO
658 
WWUS75 KREV 281143
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
343 AM PST TUE FEB 28 2012

...STRONG WINDS POSSIBLE TONIGHT AND WEDNESDAY...

.LOW PRESSURE WILL REACH THE PACIFIC NORTHWEST COAST TODAY WITH
INCREASING WINDS ACROSS THE EASTERN SIERRA AND WESTERN NEVADA. THE
STRONGEST WINDS ARE FORECAST TO OCCUR ON WEDNESDAY ALONG HIGHWAY
395 FROM RENO SOUTHWARD THROUGH MONO COUNTY. STRONG WINDS ARE ALSO
LIKELY ALONG HIGHWAY 95 IN MINERAL COUNTY.

CAZ073-NVZ001-290100-
/O.UPG.KREV.HW.A.0001.120229T1200Z-120301T0600Z/
/O.NEW.KREV.HW.W.0002.120229T1500Z-120301T0600Z/
MONO-MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...BRIDGEPORT...MAMMOTH LAKES...
HAWTHORNE...YERINGTON...SMITH VALLEY
343 AM PST TUE FEB 28 2012

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 10 PM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 7 AM TO 10 PM PST WEDNESDAY.
THIS WARNING REPLACES THE HIGH WIND WATCH...WHICH IS NO LONGER IN 
EFFECT.

* TIMING: WINDS WILL INCREASE LATE TONIGHT AND PERSIST THROUGH
  WEDNESDAY EVENING. THE STRONGEST WINDS ARE LIKELY FROM 10 AM
  WEDNESDAY MORNING THROUGH 7 PM WEDNESDAY EVENING.

* WINDS: SOUTH TO SOUTHWEST 25 TO 40 MPH WITH GUSTS TO 65 MPH.
  GUSTS TO 80 MPH ARE POSSIBLE IN CANYONS AND WIND PRONE AREAS
  ALONG HIGHWAY 395 AND HIGHWAY 95 NEAR WALKER LAKE.

* SIERRA RIDGE WINDS OVER 100 MPH.

* IMPACTS: STRONG CROSS WINDS WILL AFFECT TRAVEL ALONG HIGHWAY 
  395 THROUGH MONO COUNTY. HIGH PROFILE VEHICLES SHOULD DELAY 
  TRAVEL OR CONSIDER AN ALTERNATE ROUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGE TO TREES...POWER LINES AND PROPERTY IS LIKELY WITH WINDS
OF THIS MAGNITUDE.  DRIVING WILL BECOME HAZARDOUS FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN
GUSTS OR CROSS WINDS.  

&&

$$

NVZ003-290100-
/O.UPG.KREV.HW.A.0001.120229T0600Z-120301T0000Z/
/O.NEW.KREV.WI.Y.0006.120229T0600Z-120301T0000Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...GARDNERVILLE...VIRGINIA CITY
343 AM PST TUE FEB 28 2012

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST WEDNESDAY.
THIS ADVISORY REPLACES THE HIGH WIND WATCH...WHICH IS NO LONGER
IN EFFECT.

* TIMING: WINDS WILL INCREASE LATE THIS EVENING AND PERSIST
  THROUGH WEDNESDAY AFTERNOON. THE STRONGEST WINDS ARE LIKELY FROM
  4 AM WEDNESDAY THROUGH 1 PM WEDNESDAY AFTERNOON.

* WINDS: SOUTH TO SOUTHWEST AT 20 TO 35 MPH WITH GUSTS TO 55 MPH.
  OCCASIONAL GUSTS TO 70 MPH ARE POSSIBLE IN THE FOOTHILLS AND
  WIND PRONE AREAS ALONG HIGHWAY 395.

* IMPACTS: STRONG CROSS WINDS WILL AFFECT TRAVEL ALONG HIGHWAY 
  395 FROM RENO SOUTH INTO THE CARSON VALLEY. HIGH PROFILE 
  VEHICLES SHOULD DELAY TRAVEL OR CONSIDER AN ALTERNATE ROUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.  

&&

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Feb 26, 8:48 AM PST, 5 hours 59 minutes earlier.

Area forecast discussion, Feb 26, 8:48 AM PST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
848 AM PST SUN FEB 26 2012

.UPDATE...
ADDED 3-5 DEGREES TO THE AFTERNOON HIGHS TODAY SOUTH OF I-80 AS
INCREASING SOUTH-SOUTHWEST WINDS AHEAD OF A PACIFIC LOW WILL HELP
MIXING LATER TODAY. TEMPERATURE GUIDANCE HAS A LARGE SPREAD FOR
TODAY, SO LEANED CLOSER TO THE HIGHER VALUES. MOST WESTERN NEVADA
VALLEYS SHOULD CLIMB TO NEAR 50, WITH 40S IN THE SIERRA SOUTH OF
I-80. NORTH OF I-80 EXTENSIVE CLOUD COVER WILL LIMIT WARMING, WITH
HIGHS TRAPPED IN THE MID 30S TO LOW 40S. BRONG

&&

.PREVIOUS DISCUSSION... /ISSUED 340 AM PST SUN FEB 26 2012/

SHORT TERM...
CURRENT WATER VAPOR IMAGERY DEPICTS TWO STACKED SHORTWAVE TROUGH
SYSTEMS MOVING SOUTHEAST AND SLOWLY BEGINNING TO MERGE TOGETHER OFF
THE COAST OF BRITISH COLUMBIA. THESE TWO SYSTEMS WILL COMBINE TO
FORM A COLD AND UNSTABLE TROUGH OVER NORTHERN CA/NV BY THIS EVENING.

CLOUD COVER WILL INCREASE TODAY WHILE WINDS ALOFT STRENGTHEN FROM
THE SOUTHWEST AS THE TROUGH APPROACHES. THIS SYSTEM WILL BRING VERY
COLD AIR ALOFT OVER THE REGION, WITH H700 TEMPS DROPPING TO -14C,
WHICH WILL CREATE UNSTABLE CONDITIONS CONDUCIVE FOR SNOW SHOWER
DEVELOPMENT TONIGHT INTO MONDAY. SNOW LEVELS WILL REMAIN AT VALLEY
FLOORS WITH LIGHT ACCUMULATION EXPECTED MAINLY IN THE SIERRA, WITH
UP TO 4 INCHES ABOVE 7000 FEET AND UP TO 2 INCHES AT LAKE LEVEL.
SNOW WILL BE OF THE POWDER VARIETY DUE TO COLD TEMPERATURES PROVIDING
EFFICIENT SNOW DEVELOPMENT CONDITIONS.

THE COLD AIR WITH EXTENSIVE CLOUD COVER WILL LIMIT HIGHS TO THE 30S
FOR WESTERN NEVADA AND 20S TO LOW 30S IN THE SIERRA MONDAY. ONCE THE
SYSTEM PUSHES EAST MONDAY EVENING, TUESDAY MORNING LOWS COULD DROP
INTO THE SINGLE DIGITS FOR THE SIERRA AND INTO THE TEENS TO MID 20S
FOR WESTERN NV.

TUESDAY WILL SEE A QUICK INCREASE IN DAYTIME TEMPERATURES AS A
SHORTWAVE RIDGE BUILDS IN. HOWEVER, A SECOND SHORTWAVE SYSTEM WILL
BEGIN TO IMPACT THE SIERRA AND WESTERN GREAT BASIN BY LATE TUESDAY.
SOUTHWEST WINDS WILL INCREASE AHEAD OF THE SYSTEM TUESDAY AFTERNOON
AND PERSIST OVERNIGHT. THIS SYSTEM IS MORE DYNAMIC THAN THE PREVIOUS
ONE, WITH MODELS ALL SHOWING A 115+ KT JET NOSING INTO NORTHERN
CA/NV TUESDAY NIGHT. THIS COUPLED WITH INCREASING MOISTURE FROM A
NEAR 1 INCH PW PLUME OFF THE CA COAST WILL BRING PRECIPITATION TO
NORTHERN CA AND FAR NORTHWESTERN NV BY TUESDAY EVENING. PRECIPITATION
WILL CONTINUE OVERNIGHT AS THE ASSOCIATED COLD FRONT ROLLS THROUGH.

AHEAD OF THE COLD FRONT, MID LEVEL SOUTHWEST FLOW WILL ALSO INCREASE
TUESDAY NIGHT AS A SURFACE PRESSURE GRADIENT BUILDS, WITH RIDGE
WINDS POSSIBLE GUSTING OVER 100 MPH BY MIDNIGHT. SOUTHWEST WINDS AT
THE SURFACE WILL ALSO CONTINUE TO STRENGTHEN OVERNIGHT WITH THE
BULK OF THE SYSTEM IMPACTING THE REGION WEDNESDAY. LABELLE

LONG TERM...WEDNESDAY THROUGH SATURDAY...
MEDIUM RANGE MODELS REMAIN CONSISTENT WITH THE STORM SYSTEM
AFFECTING THE REGION WEDNESDAY. MODEL QPF HAS INCREASED FROM
PREVIOUS RUNS WITH OPERATIONAL MODELS AND MOST GEFS ENSEMBLE
MEMBERS BRINGING COLD AIR INTO THE REGION FAIRLY EARLY WITH THE
SYSTEM. AHEAD OF THE SYSTEM GUSTY WINDS WILL DEVELOP WITH MODELS
SHOWING H700 WINDS IN THE 50-60 KT RANGE EARLY WEDNESDAY. THESE
WINDS WILL DECREASE LATE WEDNESDAY WITH THE PASSAGE OF A COLD
FRONT. SNOW LEVELS SHOULD RISE BRIEFLY DURING THE DAY OVER THE FAR
SE PORTIONS OF THE CWA...BUT PCPN WILL BE DELAYED THERE AS WELL.
ELSEWHERE MOST OF THE PCPN WILL FALL AS SNOW OVER THE REGION.

THIS STORM HAS THE POTENTIAL TO PILE UP SOME DECENT SNOWS IN THE
SIERRA...WITH MODEL QPF APPROACHING 0.80 INCHES DURING THE DAY.
SNOW RATIOS ARE LIKELY TO BE QUITE HIGH SO ACCUMULATIONS IN THE
HIGHER ELEVATIONS OF THE SIERRA COULD BE WELL ABOVE A FOOT. BUMPED
UP WINDS AHEAD OF THE SYSTEM AND GIVEN THE AMOUNT CROSS BARRIER
FLOW AND DOWNSLOPE POTENTIAL...WIND ADVISORIES WILL LIKELY BE
NEEDED ACROSS WESTERN NEVADA AND PARTS OF FAR EASTERN CA...WITH
THE POTENTIAL FOR LOW END HIGH WIND WARNINGS IN THE LEE OF THE
SIERRA. ALL THIS WILL COME INTO BETTER FOCUS AS WE GET CLOSER TO
THIS EVENT...SO NO WATCHES WILL BE ISSUED YET.

BEYOND WEDNESDAY NW FLOW ALOFT DEVELOPS WITH A WEAK SYSTEM DROPPING
SE THROUGH THE FLOW FOR THURSDAY. WITH COLD AIR IN PLACE THIS WOULD
BE MAINLY A SNOW EVENT AS WELL...BUT AMOUNTS WOULD BE MUCH LESS
THAN WEDNESDAY. FOR NOW HAVE KEPT POPS FAIRLY LOW WITH THIS EVENT.
FINALLY...THE OPERATIONAL MODELS BRING ONE LAST WEAK SYSTEM INTO
THE REGION FOR FRIDAY. GEFS ENSEMBLE MEMBERS ALSO SHOW CONTINUED
TROUGHINESS OVER THE REGION. THIS HAS THE LOOK OF A WEAK SLIDER
TYPE SYSTEM. POSITIONING OF THE TROUGH IS IMPORTANT TO LOCATION
OF BETTER CHANCES OF PCPN. GIVEN SOME DISCREPANCIES IN MODEL
SOLUTIONS WILL KEEP MOST OF THE REGION DRY FRIDAY. HOPEFULLY THE
THURSDAY AND POTENTIAL FRIDAY SYSTEMS WILL START TO SHOW BETTER
CONSISTENCY IN THE NEXT COUPLE OF DAYS.

MODELS IN BETTER AGREEMENT THAT RIDGE BEGINS BUILDING SATURDAY
PRODUCING DRYING CONDITIONS AND WARMING TEMPERATURES. MLF

AVIATION...
WEAK SHORT WAVE RIDGE OVER THE REGION EARLY TODAY WILL GIVE WAY TO
AN APPROACHING AREA OF LOW PRESSURE TONIGHT AND INTO MONDAY. BEST
CHANCES FOR PRECIPITATION WILL BE OVER THE SIERRA AND FAR NORTHERN
AREA LATE TONIGHT...SPREADING INTO WESTERN NEVADA ON MONDAY. VFR
CONDITIONS EXPECTED THROUGH ROUGHLY 27/04 UTC...THEN CIGS WILL BEGIN
TO DROP IN THE SIERRA WITH OCCASIONAL IFR CIGS/VSBYS IN SNOW SHOWERS
AFTER 27/12 UTC. EAST OF THE SIERRA CIGS WILL STAY AOA 5000 FT
BEFORE FALLING TO MVFR AFTER 27/15 UTC AS SNOW SHOWERS DEVELOP IN
THE WESTERN GREAT BASIN. BRIEF PERIODS OF CIGS/VSBYS AOB 2000/2
ARE POSSIBLE AT KRNO/KMMH AFTER 27/18 UTC. MLF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:47 PM PSTWinter Storm WatchREVDouglas, Washoe24 hr

Nearby

High Wind Watches in Nevada, 2012High Wind Watches in California, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.